A 65-year-old woman with type II diabetes mellitus complicated by non-healing ulcers with recurrent osteomyelitis was admitted for progression of cellulitis after treatment failure with an outpatient course of amoxicillin-clavulanate. She was found to have persistent osteomyelitis and started on ceftazidime for a culture documented Pseudomonas aeruginosa infection. After two parenteral doses, she had a rapid rise in liver function tests (LFTs) in a hepatocellular pattern. Due to rapid identification, all medications with potential hepatotoxicity, including ceftazidime, were discontinued and the LFTs promptly returned to baseline over 3 days. Of note, the patient did not experience any symptoms of liver injury. Other causes of acute liver injury were effectively ruled out, but the case was confounded by usage of other potential hepatotoxic medications. Still, the most likely culprit was ceftazidime, a rare cause of drug induced liver injury with very few reports in the literature.
- unwanted effects / adverse reactions
- gastrointestinal system
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors TS, JAJ and JL all participated in the care of the patient. TS identified the case and prepared the manuscript. JAJ and JL critically reviewed and edited subsequent drafts of the manuscript. We appreciate the generosity of our patient in allowing us to present this case.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.